Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 124, NWS State College, PA

July 4, 2004Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2004, 6:10 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 6:10 PM EDT (22:10 UTC)
Expired
Jul 4, 2004, 7:30 PM EDT
In force
80 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 100 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1158 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 042210
SVRCTP
PAC021-111-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
610 PM EDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 730 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM BELSANO TO 10 MILES NORTHWEST OF
  MOUNT DAVIS...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPANGLER AND WESTMONT AROUND 620 PM EDT...
  HASTINGS AND NANTY-GLO AROUND 625 PM EDT...
  VINCO AND TIRE HILL AROUND 630 PM EDT...
  GEISTOWN AND FRIEDENS AROUND 635 PM EDT...
  SOUTH FORK AND PATTON AROUND 640 PM EDT...
  SCALP LEVEL AROUND 645 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4062 7892 3979 7942 3971 7881 4025 7867
      4076 7838

DANGELO
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SUN JUL 4 2004

.AVIATION...
MVFR CONDITIONS EXPECTED TO LAST THROUGH THE EVENING IN HAZE AND
SCATTERED SHOWERS. AREAS OF IFR EXPECTED TO DEVELOP LATE TONIGHT
WERE RAIN HAS FALLEN AND WINDS BECOME LIGHT. DRIER WESTERLY FLOW AND
MIXING OF BLYR SHOULD RETURN CONDITIONS TO VFR BY LATE MONDAY AM.
&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SEVERE THUNDERSTORM WATCH TILL 6 PM FOR JUST WARREN COUNTY IN NW
MTNS (AND OTHER PARTS OF W PA) AT THIS POINT.  COLD FRONT/ASSOCIATED
UPPER LEVEL SHORTWAVE PROGRESSING ACROSS OHIO WITH PLENTY OF
SHOWERS/TSTORMS OUT AHEAD OF IT. ALSO QUITE A BIT ON INSTABILITY TO
TAP INTO ACROSS W PA...SO THESE TSTORMS SHOULD CONTINUE TO INCREASE
IN AERIAL COVERAGE AND STRENGTHEN AS WE REACH MAX HEATING.  IF MORE
THAN AN ISOLATED STORM REACHES SEVERE LIMITS TO THE WEST...A NEW
SEVERE TSTORM BOX MAY BE REQUIRED FURTHER EASTWARD INTO CENTRAL PA
FOR THE EARLY EVENING HOURS. THERE WILL BE A SHARP GRADIENT NEAR OUR
CWA/S EASTERN BORDER WHERE TSTORMS ARE FEW.  SIGNIFICANTLY DRIER
SURFACE DEWPOINTS IN THE LOWER 60S (COMPARED TO NEAR 70 FOR W AND
CENTRAL PA) AND LESS FAVORABLE JET DYNAMICS WILL WORK TO KEEP
TSTORMS SUPPRESSED IN THIS AREA UNTIL LATER TONIGHT.

THE FRONT WILL SLOWLY MOVE ACROSS CENTRAL PA LATER TONIGHT...CUTTING
PRECIP CHANCES FROM WEST TO EAST AS THE NIGHT WEARS ON.  LOW CHANCE
POPS FOR TOMORROW AS INSTABILITY DECREASES BUT ENOUGH LOW LEVEL
MOISTURE TO POTENTIALLY KICK OF A FEW HIT AND MISS STORMS.  HIGH
PRESSURE NOSES IN FROM THE WEST MONDAY DURING THE DAY INTO MON NIGHT.
&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
RIDGE QUICKLY BUILDS IN THEN WEAKENS BY MIDWEEK AS WEAK SYSTEM/COOL
FRONT MOVES THROUGH...BRINGING CHANCE FOR SHOWERS/TSTORMS FOR
WED/THU. THEN HIGH PRESSURE REBUILDS AND WILL BECOME QUITE
STRONG...WITH A SERIES OF DRY DAYS AND A SUMMERTIME WARMUP.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONE PAZ004 UNTIL 6 PM EDT.
&&

AVIATION...FITZGERALD
SHORT TERM/LONG TERM...RXR
Hazardous weather outlook, Jul 4, 4:07 AM EDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 AM EDT SUN JUL 4 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050806-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
407 AM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS LATER TODAY. SOME
OF THESE STORMS MAY BECOME SEVERE OVER WESTERN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 1:04 PM EDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
104 PM EDT SUN JUL 4 2004

PAZ004-042200-
WARREN PA-
104 PM EDT SUN JUL 4 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

WARREN.

A COLD FRONT...LOCATED OVER OHIO EARLY THIS AFTERNOON...WILL MOVE
INTO WESTERN PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL FORM ALONG
AND AHEAD OF THIS FRONT...A FEW OF WHICH MAY BECOME SEVERE WITH
DAMAGING WIND GUSTS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jul 4, 4:44 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 PM EDT SUN JUL 4 2004

PAZ004-042115-
WARREN-
444 PM EDT SUN JUL 4 2004

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY THROUGH 515 PM...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS 14 MILES WEST OF WARREN...MOVING
NORTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
YOUNGSVILLE...LOTTSVILLE...CLARENDON AROUND 450 PM...WARREN...BEAR
LAKE AROUND 455 PM...SUGAR GROVE...RUSSELL AROUND 500 PM AND GERMANY
AROUND 510 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:03 PM EDTTornado WarningCTPClearfield27 min
Jul 4, 6:30 PM EDTSevere Thunderstorm WarningCTPClearfield75 min
Jul 4, 6:36 PM EDTTornado WarningCTPClearfield, Elk54 min
Jul 4, 7:30 PM EDTSevere Thunderstorm WarningCTPCameron, Elk45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.